Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 143, NWS Indianapolis, IN

July 8, 2012Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2012, 1:43 PM EDT for Lawrence County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 1:43 PM EDT (17:43 UTC)
Expired
Jul 8, 2012, 2:15 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS53 KIND 081743
SVRIND
INC093-081815-
/O.NEW.KIND.SV.W.0143.120708T1743Z-120708T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
143 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 215 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF BEDFORD...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...
  OOLITIC...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3889 8628 3877 8628 3885 8667 3899 8659
TIME...MOT...LOC 1743Z 284DEG 8KT 3896 8652
WIND...HAIL 60MPH 1.75IN

$$

PUMA
1 follow-up statement
297 
WWUS53 KIND 081759
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 PM EDT SUN JUL 8 2012

INC093-081815-
/O.CON.KIND.SV.W.0143.000000T0000Z-120708T1815Z/
LAWRENCE-
159 PM EDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LAWRENCE COUNTY UNTIL 215 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF BEDFORD...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD...AVOCA AND OOLITIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3889 8628 3877 8628 3885 8667 3899 8659
TIME...MOT...LOC 1759Z 300DEG 8KT 3894 8657
WIND...HAIL 60MPH 1.00IN

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EDT SUN JUL 8 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 331 AM EDT SUN JUL 8 2012

THE HEAT WAVE HAS ENDED ACROSS CENTRAL INDIANA AS A COLD
FRONT CURRENTLY MOVES ACROSS THE AREA. SCATTERED SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND COOLER
MORE SEASONABLE TEMPS WILL FOLLOW IN ITS WAKE AS HIGH
PRESSURE BUILDS BACK INTO CENTRAL INDIANA.

&&

.NEAR TERM /THIS AFTERNOON/...

ISSUED AT 119 PM EDT SUN JUL 8 2012

ADJUSTED NORTHERN COUNTY TEMPS DOWN JUST A BIT NEAR AND BEHIND
NORTHERN LINE OF STORMS WHILE EVERYWHERE SOUTH OF THERE HAVE
BUMPED MAXS TO MID 90S MOST AREAS. HAVE ALSO RE-WORDED FORECAST
FOR SCATTERED STORM WORDING.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

ISSUED AT 331 AM EDT SUN JUL 8 2012

THE MAIN FOCUS OF THE SHORT TERM IS LINGERING
SHOWERS/THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT.

CARRIED CHANCE POPS ACROSS THE VERY SOUTHERNMOST PORTIONS OF
FORECAST AREA TONIGHT AS FRONT BRIEFLY STALLS OVER SOUTHERN
INDIANA. HOWEVER...CONFIDENCE IS NOT HIGH...AND THESE MAY
HAVE TO BE REMOVED IF THERE ISN/T MORE DEVELOPMENT THROUGH THE
COURSE OF TODAY. SHOWERS AND STORMS ARE STRUGGLING TO DEVELOP WITH
THE LACK OF FORCING...AND MOISTURE WILL ALSO BECOME LIMITED IN THE
MID-LEVELS AFTER MON 00Z.

THE REMAINDER OF THE SHORT TERM PERIOD WILL BE DRY STARTING
TOMORROW AS HIGH PRESSURE BUILDS BACK INTO THE AREA. DESPITE AMPLE
SUNSHINE...THE NORTHEASTERLY FLOW WILL KEEP TEMPS CLOSER TO NORMAL
FOR THIS TIME OF YEAR WITH READINGS IN THE UPPER 80S...AND OVERNIGHT
LOWS IN THE 60S. THE GFS IS ONCE AGAIN TRENDING A TAD COOLER THAN
THE NAM...BUT NOT ENOUGH TO COMPLETELY RULE IT OUT. SO...WENT WITH
A MODEL BLEND. HOWEVER...DID TREND A LITTLE ON THE WARMER SIDE OF
GUIDANCE FOR TONIGHT DUE TO LINGERING CLOUD COVER.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

ISSUED AT 331 AM EDT SUN JUL 8 2012

THE EXTENDED PERIOD WILL BE DRY FOR THE MAJORITY...WITH A
CONTINUATION OF MORE CLIMO NORMAL TEMPERATURES. THIS MEANS HIGHS IN
THE 80S DURING THE AFTERNOON AND LOWS IN THE 60S. MODELS ARE IN GOOD
AGREEMENT THROUGH THIS PERIOD AND BELIEVE ALLBLEND REFLECTS THIS
WELL. KEPT FORECAST DRY UNTIL NEXT WEEKEND...EVEN THOUGH SOME OF THE
GUIDANCE INDICATES SOME SMALL CHANCES FOR RAIN. MODELS TEND TO
INTRODUCE PRECIPITATION TOO FAST IN A DROUGHT. NEXT FRONT
APPROACHES THE AREA NEXT SATURDAY AND SUNDAY. INCLUDED SOME CHANCE
POPS FOR NEXT WEEKEND.

&&

.AVIATION /DISCUSSION FOR THE 18Z TAFS/...
ISSUED AT 102 PM EDT SUN JUL 8 2012

VFR CONDITIONS EXPECTED FOR THE MOST OF THE FORECAST PERIOD.

RADAR EARLY THIS AFTERNOON SHOWS TWO FRONTAL BOUNDARIES ACROSS THE
AREA...ONE AREA IS TO THE SOUTH OF CENTRAL INDIANA...NEAR
BMG...WHERE STORMS ARE FIRING ON DAYTIME HEATING. A SECOND FRONT
FARTHER NORTH NEAR KOKOMO...LAF AND CNI. STORMS WERE FIRING HERE ALSO.

AS THESE TWO BOUNDARIES REMAIN IN THE AREA DURING THE NEXT 6 HOURS
WILL USE VCTS TO HANDLE SHOWERS AND STORMS. CONFIDENCE REMAINS LOW
WITH DEVELOPMENT AND EVOLUTION OF THE SCATTERED CONVECTION. THUS
WILL USE FREQUENT UPDATES THIS AFTERNOON FOR PRECISE TSRA TIMING.

WITH THE LOSS OF HEATING THIS EVENING VFR CONDITIONS ARE EXPECTED
TO RETURN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TUCEK
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...JP
Hazardous weather outlook, Jul 8, 5:11 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EDT SUN JUL 8 2012

INZ021-028>031-035>049-051>057-060>065-067>072-090915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
511 AM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS WILL BE POSSIBLE.

HAZARDS: THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING.

TIMING: THIS MORNING THROUGH THIS EVENING...AND ACROSS THE FAR
SOUTHERN PORTIONS OF FORECAST AREA TONIGHT.

DISCUSSION: A COLD FRONT WILL STALL ACROSS SOUTHERN
INDIANA...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: SEASONABLE TEMPERATURES WILL RETURN.

DISCUSSION: HIGH PRESSURE WILL BUILD BACK INTO THE AREA ON
MONDAY AND PERSIST THROUGH THE WEEK. THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE ON SATURDAY WHEN THE NEXT FRONT MOVES INTO
CENTRAL INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM RELATED HAZARDS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 8, 1:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             2 S HARRODSBURG         38.99N  86.54W
07/08/2012  E1.75 INCH       LAWRENCE           IN   TRAINED SPOTTER

            ON STATE ROAD 37 NEAR MONROE LAWRENEC COUNTY LINE

&&

EVENT NUMBER IND1200376

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:40 PM EDTSpecial Weather StatementINDJohnson50 min
Jul 7, 10:29 PM EDTSpecial Weather StatementINDLawrence46 min
Jul 7, 10:31 PM EDTSpecial Weather StatementINDJackson44 min
Jul 8, 1:25 PM EDTSevere Thunderstorm WarningINDLawrence, Monroe50 min
Jul 8, 2:15 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Lawrence45 min
Jul 8, 2:39 PM EDTSevere Thunderstorm WarningINDJackson51 min
Jul 8, 2:49 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox41 min
Jul 8, 3:03 PM EDTSevere Thunderstorm WarningINDJackson27 min
Jul 8, 3:10 PM EDTSevere Thunderstorm WarningINDSullivan50 min
Jul 8, 3:17 PM EDTAreal Flood AdvisoryINDLawrence, Martin3 hr
Jul 8, 3:24 PM EDTSevere Thunderstorm WarningINDGreene, Owen51 min
Jul 8, 3:29 PM EDTSevere Thunderstorm WarningINDGreene46 min
Jul 8, 3:35 PM EDTSevere Thunderstorm WarningINDMonroe40 min
Jul 8, 3:37 PM EDTAreal Flood AdvisoryINDGreene3 hr
Jul 8, 3:41 PM EDTAreal Flood AdvisoryINDJackson3 hr
Jul 8, 4:03 PM EDTSevere Thunderstorm WarningINDClay10 min
Jul 8, 4:22 PM EDTAreal Flood AdvisoryINDGreene, Lawrence, Monroe3 hr
Jul 8, 5:44 PM EDTSpecial Weather StatementINDKnox46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.